Food allergies occur when the immune system identifies the proteins in a particular food as harmful to the body, subsequently reacting to try to "fight off" the "harmful" proteins (which are in fact harmless). It is unlikely that you would have an allergy to sulfur, which is found in nature. In fact, the term "sulfur (or sulfa) allergy" should be avoided because it is confusing. It is more likely that you are allergic to sulfates, sulfites, sulfhydryls or sulfonamides, which are forms of sulfur that are commonly used in making medications and in preserving foods. Just because you are sensitive to one of these additives does not mean you will react to the others.

About 100,000 Americans have a sensitivity to sulfites, which can be found in medications, wines, dried fruits, preserved meats and salads. People are not allergic to sulfites but instead have sulfite intolerances (unrelated to the immune system). The most common symptoms of sulfite intolerance are difficulty breathing, hay fever-like symptoms, hives, skin reactions and even seizures. Anaphylaxis, a life threatening allergic shock, is rare but possible.

Allergies to sulfates, which can be found in cosmetics and soaps, are very rare. Drugs that contain sulfhydryl can cause unrelated skin reactions, such as a rash or a rare blistering disease of the autoimmune system called pemphigus. An allergy to sulfonamide antibiotics is what most people are referring to when they say they have a sulfur allergy. Symptoms include fever, skin rash, redness, swelling, blistering, hives, joint pain, and (rarely) anaphylaxis. Nonantibiotic sulfonamides are less likely to cause a severe allergic reaction.

If you have sulfur allergy symptoms after contact with any of the products listed above, you should see an allergist for testing, diagnosis and treatment. If you have had an allergic reaction to a medication you are more likely to have an allergic reaction to other ones, even if they are completely unrelated. Make sure your doctor knows about your allergy and is especially careful to monitor you if he prescribes new medication.